Minnesota, 2013

Drought in Minnesota, January 1 to 31, 2013

January 1 to 31, 2013 · NWS ABR · 2 events in 2 counties and zones

The severe drought continued across west central Minnesota throughout January.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

The severe drought continued across west central Minnesota throughout January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 31, 11:39 PM CST, 21 minutes earlier.

Area forecast discussion, Dec 31, 11:39 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1139 PM CST MON DEC 31 2012

.UPDATE...
.06Z UPDATED AVIATION DISCUSSION BELOW.

.PREVIOUS UPDATED DISCUSSION...
LATEST RAPID REFRESH DATA SHOWS 700HPA THETA-E RIDGE CONTINUING
TO POKE INTO NWRN CWA COUPLED WITH SOME MINOR 850HPA-700HPA OMEGA.
THIS APPEARS TO BE THE MAIN DRIVER OF LIGHT SNOW/FLURRIES ACROSS
THE NWRN/NRN PART OF THE CWA. EVEN THOUGH THE MINOR 700HPA THETA-E
RIDGING IS FCST TO LINGER THROUGH 12Z...OMEGA LOFT WANES BY 06Z.
CURRENT WX GRIDS HAVE LIGHT SNOW/FLURRIES ENDING BY 06Z SO NO BIG
CHANGES NEEDED THERE. ALSO RAPID REFRESH SHOWS 925HPA COND PRESS
DEFS REMAINING UNDER 30MB ACROSS THE MAJORITY OF THE CWA THROUGH
THE NIGHT...WITH SOME CLEARING NOTED ACROSS THE WRN CWA TOWARD
12Z. TWEAKED THE SKY GRIDS TO HOLD ONTO CLOUD COVER A BIT LONGER.
WITH RESPECT TO TEMPS...TROUBLE AREA IS THE FAR NERN/MN COUNTIES
OF THE CWA. CURRENTLY THEY P6SM SKC WITH TEMPS WELL BELOW ZERO.
ANTICIPATE THAT ONCE SFC RIDGE AXIS SLIDES EAST ALLOWING CLOUDS TO
ADVECT IN...TEMPS WILL STEADY AND BEGIN A SLOW RISE.

UPDATED ZONE FORECAST PRODUCT HAS BEEN SENT.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
FORECAST CHALLENGES INCLUDE TEMPERATURES/FLURRIES TONIGHT...AS
WELL AS PRECIPITATION POTENTIAL AND BLOWING SNOW POTENTIAL TUESDAY
NIGHT THROUGH WEDNESDAY.

CURRENTLY...FOR AREAS UNDER CLOUDY SKIES /THE WESTERN TWO-THIRDS
OF THE CWA/...SCATTERED SNOW FLURRIES OR VERY LIGHT SNOW
CONTINUES THIS AFTERNOON. TEMPERATURES ARE RUNNING GENERALLY IN
THE TEENS AND 20S EXCEPT THE VERY FAR NORTHEAST CORNER OF THE CWA
WHERE READINGS ARE STILL DOWN IN THE SINGLE DIGITS ABOVE ZERO IN
SUNSHINE.

TONIGHT...WATER VAPOR DEPICTS FAIRLY WELL THE CIRCULATION THAT IS
SLIPPING DOWN INTO NODAK WHICH IS RESPONSIBLE FOR AIDING THE
REGION WITH ENOUGH FORCING/LIFT TO PRODUCE SOME LIGHT SNOW. THIS
CIRCULATION IS EXPECTED TO CONTINUE PRODUCING SNOW FLURRIES OR
RATHER LIGHT SNOW SHOWERS AT LEAST THROUGH THIS EVENING UNTIL IT
BEGINS EXPERIENCING SHEAR ALOFT FROM STRONGER SOUTHWESTERLY FLOW
ACROSS THE CENTRAL PLAINS. AT THE SURFACE...AN AREA OF HIGH
PRESSURE ACROSS THE REGION WILL GRADUALLY WORK EAST INTO MINNESOTA
WITH SKIES EXPECTED TO CLEAR LATE TONIGHT AND DURING THE DAY
TUESDAY. WITH A COLD AIRMASS IN PLACE TONIGHT...TEMPERATURES WILL
QUICKLY DROP ACROSS AREAS WITH CLEAR SKIES. HOWEVER...AREAS THAT
HOLD ON TO CLOUD COVER FOR MUCH OF THE NIGHT...MAY ONLY SEE THE
MERCURY DIP A FEW DEGREES.

TUESDAY IS THE BRIEF REPRIEVE FROM RAW WINTRY WEATHER BEFORE THE
NEXT LOW PRESSURE SYSTEM WORKS DOWN THROUGH THE REGION IN
NORTH-NORTHWEST FLOW. THIS SYSTEM WILL NOT PRODUCE MUCH MORE THAN
A HALF INCH TO AN INCH OR SO OF SNOW ACCUMULATION. HOWEVER...THE
WINDS ARE EXPECTED TO PICK UP WITH THIS LOW TO ANYWHERE FROM 15 TO
30 MPH PERHAPS WITH SOME OCCASIONALLY HIGHER GUSTS. THIS WILL END
UP BLOWING AROUND SNOW ALREADY ON THE GROUND AS WELL AS ANY OF
THE SNOW FALLING TUESDAY NIGHT AND WEDNESDAY WITH THIS
SYSTEM...POTENTIALLY CREATING SOME PERIODIC SPORADIC VISBY
REDUCTIONS IN FALLING/BLOWING SNOW. IF THE MODELS CONTINUE TO
FORECAST WINDS THIS STRONG FOR WEDNESDAY...A WINTER WEATHER
ADVISORY FOR BLOWING SNOW MAY BE REQUIRED. CONDITIONS WILL BEGIN
IMPROVING WEDNESDAY NIGHT...ALTHOUGH IT WILL BE COLD.

.LONG TERM...THURSDAY THROUGH MONDAY

UPPER RIDGE WILL DOMINATE THE WEATHER PATTERN. A FEW WEAK CLIPPERS
WILL WORK UNDER THE RIDGE...THOUGH GUIDANCE IS HAVING SOME
DIFFICULTY DISCERNING WHETHER THE FIRST WAVE WILL PASS THROUGH
SATURDAY OR SUNDAY. ETHER WAY...LOOKS MORE TYPICAL OF THE SYSTEMS
WE HAD IN NOVEMBER...AND THUS A DRY EXTENDED FORECAST.

AS FOR TEMPERATURES...BY THURSDAY AFTERNOON...WILL SEE WARM
ADVECTION WITH FLOW OFF THE NORTHERN ROCKIES BRINGING IN MODIFIED
PACIFIC AIR. H85 TEMPERATURES WARM TO +5 TO +8C BY FRIDAY AM WITH
WESTERLY LOW LEVEL FLOW TO ENHANCE MIXING. WILL SEE SLIGHTLY COOLER
AIR MOVING IN IN NORTHWEST FLOW FOR SATURDAY OR SUNDAY...SUBJECT
TO WHICH MODEL IS RIGHT. EFFICIENT MIXING WILL RETURN FOR
SUNDAY...WITH H85 TEMPERATURES PEAKING CLOSE TO +10C...WITH
ANOTHER SHORT BOUT OF COOLER AIR FOR THE START OF NEXT WEEK.
ANTICIPATE WITH THE WARMER AIR WILL SEE SNOW PACK REDUCTION ACROSS
THE AREA...THOUGH THERE IS SOME UNCERTAINTY OVER THE DEGREE OF
MODIFICATION FOR LOCATIONS WITH DEEPER SNOW COVER FROM THE JAMES
VALLEY EAST. WILL ONLY GO A FEW DEGREES ABOVE CLIMO...BUT
ANTICIPATE AS GROUND OPENS UP WILL BE DEALING WITH A MUCH WARMER
RANGE IN TEMPERATURES.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

BACK EDGE OF MVFR/ISOLD IFR CIGS ALONG THE MO RIVER AT 05Z. BACK
EDGE WILL CONT TO SLOWLY PUSH EAST...ALLOWING KPIR TERMINAL TO
BECOME VFR BY 08Z. FURTHER NORTH...MVFR/OCNL IFR CONDS IN THE KHEI
AREA ARE FCST TO PUSH INTO THE KMBG TERMINAL LOCATION...AND WILL
STAY THROUGH 17Z BEFORE BEGINNING TO LIFT. FURTHER EAST...LOOK FOR
THE MVFR CONDS TO REMAIN IN THE KABR AND KATY TERMINAL THROUGH 17Z
AS SFC HIGH PRESSURE RIDGE AXIS IS SLOW TO MOVE EAST. BY 19Z LOOK
FOR VFR CONDS TO PREVAIL ACROSS ALL TERMINAL LOCATIONS...REMAINING
THROUGH REMAINDER OF VALID TAF PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...HINTZ
SHORT TERM...DORN
LONG TERM...CONNELLY
AVIATION...HINTZ

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Dec 31, 4:11 AM CST, 19 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
411 AM CST MON DEC 31 2012

MNZ039-046-SDZ007-008-011-019>023-011015-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
411 AM CST MON DEC 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

BITTERLY COLD TEMPERATURES ARE EXPECTED TONIGHT WITH LOWS RANGING
BETWEEN 10 TO 15 DEGREES BELOW ZERO. THESE COLD TEMPERATURES IN
COMBINATION WITH LIGHT WINDS AROUND 5 MPH WILL PRODUCE WIND CHILL
VALUES BETWEEN 20 TO 25 DEGREES BELOW ZERO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003>006-009-010-015>018-033>037-045-048-051-011015-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
411 AM CST MON DEC 31 2012 /311 AM MST MON DEC 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOW ALONG WITH STRONG NORTHWEST WINDS WILL BE POSSIBLE
TUESDAY NIGHT THROUGH WEDNESDAY. WHILE SNOWFALL AMOUNTS AROUND AN
INCH OR LESS IS EXPECTED...THE COMBINATION OF FALLING SNOW AND
STRONG NORTHWEST WINDS WILL CAUSE BLOWING SNOW ISSUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Big Stone

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Big Stone forecast zone
Reported by
Drought Monitor
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Drought, Traverse

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Traverse forecast zone
Reported by
Drought Monitor
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429487, 429489.